Over 50 million people in the US suffer from allergies due to pollen, dust, foods, and drugs. With springtime in full force, Claritin®, also known as loratadine, is a popular antihistamine that is a common household medication. Claritin® has been available on the market since 1993 and is one of the most popular antihistamines today. But is it possible for someone to overdose on Claritin®? The short answer is, yes, it is possible to overdose on Claritin®.
What Is the Generic for Claritin®?
The generic for Claritin® is loratadine. Loratadine is one of the newer second antihistamines that are non-sedating. People use it to treat sneezing, runny nose, watery eyes, hives, skin rash, itching, and other cold or allergy symptoms.
Other antihistamines like loratadine that do not usually cause drowsiness include cetirizine (Zyrtec®) and fexofenadine (Allegra®). First-generation antihistamines include chlorpheniramine (Chlor-Trimeton) and diphenhydramine (Benadryl).
What Is Loratadine Used for?
Doctors usually prescribe Claritin® (loratadine) to help people suffering from springtime allergies, but the drug can also help with other types of allergies. As an antihistamine, Claritin® works by reducing the natural chemical histamine in the body, which is produced by an allergic reaction. When someone’s body begins building up histamine, they may experience itching, watery eyes, runny nose, and sneezing. Claritin® is used to relieve these symptoms, but some people use it to also treat skin hives or itching for people with chronic skin reactions.
What Are the Side Effects of Claritin®?
Since Claritin® (loratadine) is a second-generation antihistamine, it usually does not cause drowsiness. Still, for some people sensitive to this medication, it may. Other common side effects someone may experience include:
- Dry mouth
- Stomach pain
Follow Packaging Instructions
With all over-the-counter medication, it is vital to read the instructions and follow them carefully, unless a doctor has said otherwise. This same rule applies to allergy relief medications like Claritin®. With sedating antihistamines, if someone abuses them, they can end up having seizures or hallucinations. Do not have pain relief medication if you are using an allergy relief medication that also offers pain relief. It could exceed the maximum pain relief dosing and may cause an overdose.
Who Should Not Take Claritin®?
Someone allergic to desloratadine (Clarinex) or to loratadine should not take Claritin®. People who have asthma, kidney disease, or liver disease should check with their doctor or pharmacist before taking Claritin®. Also, Claritin® can interact with some medications, so be sure to check with your doctor or pharmacist to make sure loratadine will not negatively interact with your other medications.
Can My Child Have Claritin®?
Most forms of Claritin® are safe for children, but there are some forms of Claritin® that are made just for children. Claritin® for children is often flavored and is usually in syrup form. Make sure to read the label carefully before giving your child Claritin® to know how much they are able to have. If you have any questions, contact a doctor or pharmacist before giving the medicine to your child.
Can Someone Overdose on Claritin®?
Yes, someone can overdose on Claritin® (loratadine). When taking Claritin®, do not go over the recommended dosage. Do not take another dose before the instructions say to do so. Read the instructions on the box carefully, and ask your doctor if you have any questions about how to take this medication. Common symptoms of overdosing on Claritin® may include drowsiness, headaches, and fast pounding heart rate.
For any questions or concerns you may have about taking Claritin® or if someone has had more than the prescribed dosage, call the Poison Help Line at 1-800-222-1222. Specially trained nurses and pharmacists are available 24/7/365 to answer your questions. The service is free and confidential.